Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 46, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 16, 2002, 10:18 PM CDT for Reno County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 10:18 PM CDT (03:18 UTC)
- Expired
- Apr 16, 2002, 11:15 PM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Reno County, KS
The radar
The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 10:35 PM CDT | Hail 1.5 | Castleton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 3.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1246 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 170318 SVRICT KSC155-170415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1018 PM CDT TUE APR 16 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1115 PM CDT. * AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF PARTRIDGE...OR ABOUT 13 MILES SOUTHWEST OF HUTCHINSON...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HAVEN AROUND 1045 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS... WINDS UP TO 60 MILES AN HOUR... THIS IS A DANGEROUS STORM. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RENO COUNTY UNTIL 1115 PM CDT. LAT...LON 3802 9814 3784 9817 3774 9772 3798 9771 /OMITT NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 6 hours 33 minutes earlier.
Area forecast discussion, Apr 16, 3:45 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 345 PM CDT TUE APR 16 2002 MAIN FCST PROBLEMS: POTENTIAL FOR ISOLD SVR STORMS THIS EVENING, PRECIPITATION CHANCES THURSDAY AND BEYOND. SECONDARY CONCERNS ARE TEMPERATURES. TONIGHT: ISOLD SFC-BASED CONVECTION MAY FORM JUST E OF DRYLINE FEATURE OVER CNTRL/S-CNTRL KS INTO EARLY THIS EVENING. MLCAPES OF 1500-2000 ARE PROGGED GIVEN MID-UPR 80S WITH LWR 60S DWPTS. CIN VALUES WL RUN AROUND -25 TO -75 SO IT WL TAKE DECENT CONVERGENCE ALONG THE DRYLING GIVEN LACK OF UPR SUPPORT. VEERING WINDS IN THE INFLOW LAYER AND 35-40 KT 0-6 KM SHEAR VECTORS WOULD SUGGEST SUPERCELLS IF THE CAP CAN BE OVERCOME. WL KEEP POPS IN THE 30 PCT RANGE E OF DRYLINE, MNLY FOR EARLY THIS EVE. OTHERWISE LATER TONIGHT, SKIES SHOULD CLEAR FROM CNTRL INTO S-CNTRL KS. CURRENT FCST LOWS LOOK OKAY WITH COOLER READINGS IN CNTRL SXNS GIVEN DRIER AIR INTRUSION BEHIND FRONT. FRONT LOOKS TO STALL OVER SERN KS BY EARLY MORNING PER AVN/ETA. WEDNESDAY: LOOKS WARM AS THE WARM FRONT LIFTS BACK N OF FCST AREA ASSOCIATED WITH FALLING PRESSURES IN THE LEE OF THE ROCKIES. ETA/NGM THICKNESSES FAVOR 85 TO 90 AREAWIDE GIVEN NR FULL SUNSHINE AND HEALTHY MIXING. EXPECTING LOW LVL MOISTURE TO SURGE BACK NWWRD WITH DWPTS IN THE UPR 50S/LWR 60S CREATING MODERATELY UNSTABLE CONDITIONS WITH LITTLE CAPPING. SOME CONCERN EXISTS THAT ISOLD CONVECTION COULD FORM NR DRYLINE IN CNTRL/S-CNTRL KS, OR NEAR WARM FRONT, BUT WITHOUT ANY UPR SUPPORT ATTM, WL LEAVE OUT POPS. WED NIGHT: MID LVL LAPSE RATES ARE PROGGED TO BE FAIRLY STEEP AT 7.5 TO 8.5 C/KM. UPR DIFFLUENCE MAY INCREASE GIVEN SPLIT UPR JET STRUCTURE OVER THE PLAINS, BUT OTHERWISE A GENERAL ABSENCE OF THETA-E ADVECTION IN THE MODEL DATA. SO 20 PCT CHC OF ELEVATED CONVECTION SEEMS WARRANTED. OTHERWISE, MIN TEMPS LIKELY TO BE VERY MILD IN UPR 50S TO MID 60S WITH BREEZY S WINDS COMPLEMENT OF LOW LEVEL JET. THURSDAY: DRYLINE PROGGED TO MOVE INTO ERN KS. ETA IS MORE AGGRESSIVE SURGING COLD FRONT SEWD INTO CNTRL KS LATE IN DAY. HOWEVER BOTH MODELS INDICATE LOW LVL SOUTHERLY FLOW INCREASING DRAMATICALLY INTO THE FRONT OVER SRN KS THURSDAY EVENING. WITH LOWER TO MID 60S S OF FRONT, WL CARRY 50-60 PCT CHC TSTORMS WITH HIEST POPS IN S-CNTRL/SERN KS. WL HAVE TO WATCH FOR SVR POTENTIAL THURS EVE GIVEN FAVORABLE INSTABILITY/WIND SHEAR SETUP. FRI-TUES PERIOD: MED RANGE MODELS CONTINUE TO OFFER DIFFERENCES THIS WEEKEND WITH THE PATTERN. ECMWF AND CANADIAN OFFER A STRONGER CLOSED LOW OVER THE SWRN U.S. THIS WEEKEND...THEN LIFTING OUT OVER THE CENTRAL PLAINS SUNDAY. THE 00Z MRF/UKMET SHOWED MORE OF A WEAKER... OPEN UPR TROF OVER THE SWRN U.S.. AS A RESULT, THE ECMWF KEEPS THE COLD FRONT STALLED OVER SRN KS SATURDAY, THEN QUICKLY LIFTS IT N INTO NEBRASKA SUNDAY WITH A SVR WX SIGNAL FOR SUNDAY FOR THE CNTRL PLAINS. THE MRF KEEPS PUSHING THE FRONT SWD OUT OF KS FRI NIGHT INTO SAT, ENDING PCPN CHANCES FOR SAT-SUN. GIVEN THE STRENGTH OF THE FRONT...DEEP MOISTURE OUT AHEAD OF IT AND THE POTENTIAL FOR WIDESPREAD CONVECTION TO PUSH THE BNDRY EVEN FARTHER S, MRF IDEA IS PLAUSIBLE. THUS, THINKING BEST CHANCES OF RAIN WL BE THURS NIGHT INTO FRIDAY WITH THE INITIAL FROPA...THEN BACK TO SLT CHANCES SAT-MON. WILL HAVE TO SEE HOW THIS NEXT UPR TROF PLAYS OUT. WOULD LIKE TO SEE BETTER AGREEMENT IN THE MODELS BEFORE GOING HIER RAIN PROBABILITIES BEYOND DAYS 4. NO PLANS TO ADJUST TEMPS EITHER. WL STAY WITH MNLY 60S FOR NOW THIS WEEKEND WHICH IS MIDDLE OF THE ROAD, THEN MODIFICATION EARLY NEXT WEEK. ALL OF THIS IS TENTATIVE AND WL MAKE FINAL ADJUSTMENTS AFTER ASSESSING SURROUNDING OFFICES INTENTIONS. FCSTID = 9 ICT 54 86 63 85 / 30 10 20 30 HUT 52 86 61 84 / 20 10 20 30 EWK 54 85 62 84 / 30 10 20 30 EQA 55 86 63 85 / 30 10 20 30 WLD 55 89 64 87 / 20 10 20 30 RSL 47 85 58 80 / 10 10 20 20 GBD 48 86 60 81 / 20 10 20 30 SLN 50 84 60 81 / 30 10 20 30 MPR 54 85 61 83 / 30 10 20 30 CFV 62 87 65 88 / 20 10 20 30 CNU 59 85 64 86 / 30 10 20 30 K88 58 84 63 86 / 30 10 20 30 .ICT... KS...WIND ADVISORY EXTENDED UNTIL 9 PM THIS EVENING FOR CENTRAL KS ZONES KSZ032>033...KSZ047>048...KSZ050. WIND ADVISORY EXTENDED UNTIL 9 PM THIS EVENING FOR SOUTH CENTRAL AND SOUTHEAST ZONES KSZ049...KSZ051>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>1 00.
In the hours before
Special weather statement, Apr 16, 10:18 PM CDT, 0 minutes before
KSZ033-048>053-170500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1018 PM CDT TUE APR 16 2002 SEVERE THUNDERSTORM WATCH NUMBER 100 HAS BEEN CANCELED FOR LINCOLN...ELLSWORTH...RICE...AND SALINE COUNTIES OF CENTRAL KANSAS. THE THREAT FOR SEVERE WEATHER HAS ENDED IN THESE LOCATIONS. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR MCPHERSON... MARION AND CHASE COUNTIES UNTIL MIDNIGHT CDT. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 8:40 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 50 min |
| Apr 16, 8:45 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 60 min |
| Apr 16, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| Apr 16, 9:31 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 59 min |
| Apr 16, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 57 min |
| Apr 16, 9:42 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 63 min |
| Apr 16, 10:23 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 37 min |
| Apr 16, 10:56 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.